Utah, 2016Dense Fog in Utah, January 25 to 26, 2016
January 25 to 26, 2016 · NWS GJT · 1 event in 1 county or zone
Low level moisture trapped at the surface due to a recent winter storm resulted in areas of dense fog within northeast Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level moisture trapped at the surface due to a recent winter storm resulted in areas of dense fog within northeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 25, 3:54 PM MST, 3 hours 36 minutes earlier.
Area forecast discussion, Jan 25, 3:54 PM MST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
354 PM MST MON JAN 25 2016
.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
ISSUED AT 230 PM MST MON JAN 25 2016
A WEAK DISTURBANCE HAS BEEN MOVING NORTH TO SOUTH ACROSS WESTERN
COLORADO THIS AFTERNOON BRINGING INTERMITTENT SHOWERS ALONG THE
I-70 CORRIDOR...THE GRAND MESA...AND THE NORTHERN SAN JUANS.
CLOUDS ARE LOW BASED AND ARE NOT EXPECTED TO PRODUCE MUCH IF ANY
ADDITIONAL SNOWFALL THIS EVENING AS THE ENERGY IS QUICKLY MOVING
SOUTH INTO NEW MEXICO. HIGH CLOUDS ACCOMPANYING ANOTHER WEAK
DISTURBANCE WILL PASS BY NORTHWEST TO SOUTHEAST OVERNIGHT
TONIGHT...BUT WILL BE THIN ENOUGH TO NOT IMPACT INVERSION
DEVELOPMENT ALONG THE GUNNISON TO CRESTED BUTTE CORRIDOR. EXPECT
THAT FOG WILL AGAIN FORM IN THE UINTA BASIN AND IN THE DURANGO
AREA...THE MOST SUSCEPTIBLE LOCATIONS.
A CONTINUING NORTHWEST FLOW AND A THIN LAYER OF MOISTURE
LINGERING NEAR THE SURFACE MAY BE ENOUGH FOR A FEW LIGHT SNOW
SHOWERS OVER THE NORTHERN MOUNTAINS EARLY IN THE DAY. OTHERWISE
CLOUDS WILL DECREASE AS HIGH PRESSURE BUILDS OVER THE GREAT BASIN.
TEMPS WILL REMAIN BELOW NORMAL AND ON THE COOL SIDE THROUGH
TUE...WITH STRONG VALLEY INVERSIONS AND COLD OVERNIGHT LOWS.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 230 PM MST MON JAN 25 2016
DRY AND BENIGN CONDITIONS WILL BE THE NORM THROUGH THE WORK WEEK
DUE TO THE HIGH PRESSURE RIDGE TO OUR WEST. A COUPLE OF
WEAK SHORTWAVES WILL WORK TROUGH...OR OVER THE TOP OF THE RIDGE
AND WILL FLATTEN IT SIGNIFICANTLY BY FRI. A WAVE PASSING ON THU
LOOKS LIKE IT MAY BE ENOUGH TO EKE OUT A FEW SNOW SHOWERS OVER THE
NORTHERN MOUNTAINS. BUT OTHERWISE DRY CONDITIONS WILL PERSIST...
WITH TEMPERATURES BECOMING A LITTLE MORE MILD EACH DAY.
STRONG WESTERLIES WILL DEVELOP OVER THE WESTERN CONUS AS THE
ABOVE MENTIONED HIGH PRESSURE RIDGE FLATTENS. A DEEP FETCH OF
PACIFIC MOISTURE WILL BE CARRIED INLAND ON THIS FLOW...AND BY FRI
EVENING THIS MOISTURE BEGINS TO SINK SOUTHWARD ACROSS OUR NORTHERN
BORDER. THE MID TERM MODELS STILL DO NOT AGREE ON JUST HOW FAR
SOUTH THIS FETCH WILL REACH. THE LATEST RUN OF THE GFS DOES SHOW
BETTER MOISTURE/QPF REACHING INTO OUR FORECAST AREA AS COMPARED
TO YESTERDAY'S 12Z RUN...WHICH KEPT IT MOSTLY TO OUR NORTH. BUT
THIS SOLUTION IS STILL NORTH OF THE ECMWF SOLUTION...WHICH ALSO
SHOWS A COLD FRONT DROPPING N-S ACROSS THE AREA LATE SAT-SAT
NIGHT. THEN WITH FAIR AGREEMENT IN THE BIG PICTURE...MODELS SHOW
A STRONG LOW PRESSURE TROUGH COMING ONSHORE OVER THE PACIFIC
NORTHWEST DURING THE WEEKEND. UNCERTAINTY GROWS AS TO WHETHER
THERE WILL BE MUCH OF A BREAK IN PRECIPITATION AS THE FLOW BECOMES
SOUTHWEST AHEAD OF THIS DISTURBANCE. THIS LARGE PACIFIC TROUGH
HAS THE POTENTIAL TO BRING A MAJOR SNOW EVENT TO THE FORECAST AREA
LATE SUN THROUGH MON...WITH SOME UNCERTAINTY FOR TIMING. STAY
TUNED TO SEE HOW THE WEEKEND...AND EARLY NEXT WEEK PLAYS OUT.
AS THE AIR MASS BECOMES MORE MOIST...NIGHTTIME LOWS WILL
NOTICEABLY MODIFY. ALSO DAYTIME HIGHS WILL CONTINUE TO MODIFY IN
THE UNSETTLED FLOW...ESPECIALLY IN STAGNANT VALLEYS AS INVERSIONS
WEAKEN.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 354 PM MST MON JAN 25 2016
DECAYING SHOWERS IN THE FIRST SIX HOURS OF THE 00Z FORECAST MAY
IMPACT FLIGHT TERMINALS WITH A BRIEF PERIOD OF IFR CONDITIONS WITH
PASSING SNOW SHOWERS. HOWEVER PROBABILITIES OF THIS ARE VERY LOW.
THE MAIN CONCERN WILL DEVELOPING STRATUS AND FOG IN THE UINTA
BASIN AND POSSIBLE OTHER VALLEYS WHERE SNOW HAS HAD A CHANCE TO
MELT TODAY. THE HIGHEST PROBABILITY WILL BE KVEL WHERE CIGS BELOW
010 AND VSBYS WILL BE IMPACTED OVERNIGHT INTO TOMORROW AFTERNOON.
OTHERWISE WILL LEAVE VFR AS PRIMARY FLIGHT CONDITIONS IN REMAINING
TAF SITES.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JAM/EH
LONG TERM...EH
AVIATION...TGJT
Hazardous weather outlook, Jan 25, 3:01 AM MST, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
301 AM MST MON JAN 25 2016
COZ001>014-017>023-UTZ022>025-027>029-261015-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
301 AM MST MON JAN 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW SHOWERS WILL CONTINUE OVER THE MOUNTAINS THROUGH EARLY
MORNING...DECREASE THIS AFTERNOON...THEN END OVERNIGHT.
DRIVING THROUGH THE MOUNTAINS WILL REMAIN LOCALLY HAZARDOUS FROM
PAST AND CURRENT SNOWFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED SNOW SHOWERS ARE EXPECTED TUESDAY...THEN DRIER WEATHER
WILL MOVE IN WEDNESDAY THROUGH FRIDAY.
THERE IS A CHANCE OF SNOW SATURDAY AND SUNDAY MAINLY OVER THE
NORTHERN HALF OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jan 25, 2:36 PM MST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
236 PM MST MON JAN 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 AM HEAVY SNOW MONUMENT (HIGHWAY 550) 37.97N 107.66W
01/25/2016 M17.0 INCH OURAY CO CAIC
24 HOUR SNOWFALL. WATER CONTENT 1.15 INCHES
&&
EVENT NUMBER GJT1600204
DCLocal storm report, Jan 25, 2:37 PM MST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
237 PM MST MON JAN 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 AM HEAVY SNOW RED MOUNTAIN PASS 37.90N 107.70W
01/25/2016 M11.0 INCH OURAY CO CAIC
24 HOUR SNOWFALL. WATER CONTENT 0.70 INCHES.
&&
EVENT NUMBER GJT1600205
DCLocal storm report, Jan 25, 2:39 PM MST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
239 PM MST MON JAN 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM SNOW MOLAS PASS 37.73N 107.70W
01/25/2016 M3.5 INCH SAN JUAN CO CAIC
24 HOUR SNOWFALL. WATER CONTENT 0.30 INCHES.
&&
EVENT NUMBER GJT1600206
DCLocal storm report, Jan 25, 2:40 PM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
240 PM MST MON JAN 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 AM SNOW MOLAS PASS 37.73N 107.70W
01/25/2016 M3.5 INCH SAN JUAN CO CAIC
24 HOUR SNOWFALL. WATER CONTENT 0.30 INCHES.
&&
CORRECTED EVENT TIME
EVENT NUMBER GJT1600206
DCLocal storm report, Jan 25, 2:42 PM MST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
242 PM MST MON JAN 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 AM HEAVY SNOW COAL BANK PASS 37.70N 107.78W
01/25/2016 M6.5 INCH SAN JUAN CO CAIC
24 HOUR SNOWFALL. WATER CONTENT 0.45 INCHES.
&&
EVENT NUMBER GJT1600207
DCLocal storm report, Jan 25, 6:30 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
630 PM MST MON JAN 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HEAVY SNOW 3 N KEBLER PASS 38.89N 107.10W
01/25/2016 M10.0 INCH GUNNISON CO SKI AREA
STORM TOTAL SNOWFALL AT IRWIN SKI LODGE
&&
EVENT NUMBER GJT1600208
DCDense Fog, Eastern Uinta Basin
- When
- January 25, 7:30 PM MST to January 26, 9:30 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Widespread dense fog occurred in the Eastern Uinta Basin. The visibility dropped to a quarter mile at the Vernal Airport for about 14 hours.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Alaska, January 25 to 26, 2016$23,000 · 62 kt wind · 6 events
- Winter Weather in Wisconsin, January 25 to 26, 20169 events
- Winter Weather in Michigan, January 25 to 26, 20168 events
- Heavy Snow in New Mexico, January 25 to 26, 20167 events
- Dense Fog in Montana, January 25 to 26, 20164 events
- Winter Weather in South Dakota, January 25, 20163 events
- Winter Weather in Colorado, January 25, 20163 events
- Dense Fog in Utah, January 25, 20161 event
- Dense Fog in Colorado, January 25, 20161 event
- Dense Fog in Colorado, January 25 to 26, 20161 event
- Blizzard in Alaska, January 25, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617662.